Colorado, 2024

Tornadoes and Flash Flooding in Colorado, August 19, 2024

August 19, 2024 · NWS BOU · 11 events in 3 counties and zones

Severe thunderstorms developed along a convergence boundary that stretched from Limon to Sterling. The storms produce hail up to an inch and a half in diameter, winds to 60 mph, two landspout tornadoes and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms developed along a convergence boundary that stretched from Limon to Sterling. The storms produce hail up to an inch and a half in diameter, winds to 60 mph, two landspout tornadoes and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 19, 10:24 AM MST, 2 hours 40 minutes earlier. Its key messages:

  • A chance of strong to severe late day thunderstorms over the plains with large hail, strong winds, and localized flooding.
  • Rainfall chances will be likely for much of the forecast area this afternoon and evening with an elevated threat of flash flooding for the alpine burn areas.
  • Drier Tuesday, but still a few afternoon storms. Then increasing coverage of storms again Wednesday through at least Friday with locally heavy rainfall from stronger storms.
  • Above normal temperatures will continue through the week. Mid-90s highs possible across the metro and plains Tuesday and Wednesday.
Area forecast discussion, Aug 19, 10:24 AM MST, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1124 AM MDT Mon Aug 19 2024

.KEY MESSAGES...

- A chance of strong to severe late day thunderstorms over the
  plains with large hail, strong winds, and localized flooding.

- Rainfall chances will be likely for much of the forecast area
  this afternoon and evening with an elevated threat of flash
  flooding for the alpine burn areas.

- Drier Tuesday, but still a few afternoon storms. Then increasing
  coverage of storms again Wednesday through at least Friday with
  locally heavy rainfall from stronger storms.

- Above normal temperatures will continue through the week.
  Mid-90s highs possible across the metro and plains Tuesday and
  Wednesday.

&&

.UPDATE...
Issued at 1011 AM MDT Mon Aug 19 2024

Weak surface trough is draped across eastern Colorado, with a
circulation (low) developing over eastern Elbert and eastern
Arapahoe counties. Dew points are well into the 60s across eastern
Colorado. Easterly winds to the north of the low will help pull the
moisture west into Weld and Larimer Counties. It will also help
increase moisture across Denver area (mainly northern areas), though
not nearly as much. Here, dew points are expected to range from the
mid 40s over the southern metro to the lower 60s across the northern
Front Range. Threat for heavy rain and severe storms will not be
that great across Denver and to the south, though brief heavy rain
and microburst winds to 50 mph will be possible. The greatest threat
for severe storms will be across Lincoln, Washington, and Logan
Counties and then westward into Weld County where the best moisture
(precipitable water values 140-170% of normal) and instability (ML
CAPE 1000-2000 J/kg) will be. Highest threat for heavy rain/flooding
will be in the same areas and also west into the northern foothills
where the best moisture will reside. Going forecast in good shape
with only minor changes. Did bump up cloud cover a little, but it
appears there are enough breaks in the clouds for temperatures to
top out in the upper 80s to lower 90s across the urban corridor and
nearby plains.

&&

.SHORT TERM /Through Tonight/...
Issued at 308 AM MDT Mon Aug 19 2024

There are still a few showers over the CWA at this time, just producing
some light rain. The low level dew points over the eastern half
of the plains are well into the 60s F currently.

Satellite pictures continue to show a fetch of mid and upper level
moisture originating from the Mexican Sierra Madre mountains.
Models continue to show this trend today into this evening with
precipitable water value proggs about 1.5 times the normals for
mid August around here. Models also show decent low level
moisture to be in place over the plains with southeasterly
surface winds today into this evening. A Denver cyclone is a good
bet. Progged CAPE values are pretty decent. The shear profile is
pretty good too on the forecast soundings. So with the heating,
the good moisture availability and the Denver Cyclone, strong and
some severe thunderstorms for the plains are expected this
afternoon and early evening. Large hail will be the main threat,
then some heavy rainfall for possible flooding issues as well. The
cells should move along okay, but there is plenty of moisture for
heavy rain-ers.

&&

.LONG TERM /Tuesday through Sunday/...
Issued at 238 AM MDT Mon Aug 19 2024

Tuesday will be warmer and drier than today, as the upper level
ridge expands and drifts a little closer to our forecast area.
This will push the more robust moisture to the north and west.
With mid-level temperatures warming and some weak large-scale
subsidence overhead, convective coverage should be limited to just
a few showers or storms across the higher elevations. Temperatures
will make a run back into the mid 90s across the metro/plains.

The ridge is then expected to gradually weaken and shift eastward
through the rest of the week, as a broad trough axis reaches the
west coast. The upper level flow should gradually turn more
southwesterly, allowing for another plume of better monsoonal
moisture to advect back into the region during the mid/late week.
Model PWATs Thursday and Friday are back to around 150% of normal
with guidance generally showing enough instability for scattered
afternoon convection. Though the flow aloft does increase, overall
cloud layer mean winds are still relatively slow and would promote
briefly heavy rainfall at times. Temperatures should still reach
the upper 80s to low 90s despite the increase in cloud
cover/convection.

The ridge should continue to push eastward by next weekend, as a
closed upper low meanders from northern California somewhere into
the intermountain west towards the northern Great Plains. Model
spread increases quite a bit in this period, with the GFS much
faster and further north with the upper low, while the GEM is
south and slower. Either way, a drier (but cooler!) airmass is
forecast on this side of the system, leading to closer to normal
temperatures. The southern solutions would also be breezier
here... which would potentially lead to some fire weather
concerns... but that's a long way out.

&&

.AVIATION /18Z TAFS through 18Z Tuesday/...
Issued at 1124 AM MDT Mon Aug 19 2024

A round of showers and thunderstorms will roll through the Denver
area this afternoon and early evening. Main time frame is expected
to be 21Z to 01Z. Gusty winds to 40 knots and heavy rain is expected
from the stronger storms. Since there will be numerous thunderstorms
through out northeast Colorado, expect a few outflow boundaries to
produce wind shifts. The shower/storm activity shifts east of the
Denver area 01Z to 03Z.

Once the thunderstorm activity is east of the Denver area, expect
VFR to prevail through tonight and Tuesday. Southerly drainage winds
to 15 knots are expected at DEN and APA. Weak winds are then
expected for Tuesday. Expect isolated late day high-based showers
and thunderstorms Tuesday with gusty outflow winds being the main
impact.

&&

.HYDROLOGY...
Issued at 316 AM MDT Mon Aug 19 2024

With the decent moisture around today, along with the likely chances
of showers and thunderstorms and storm motions of 15-20 mph, there
will be an elevated threat of flash flooding over the alpine burn
areas.  Also, with the potential for heavy rainfall from the
strong/severe storms out on the plains there will be a minor threat
of flash flooding there.

The overall heavy rainfall potential decreases substantially on
Tuesday as a drier and more stable airmass moves into the region.
There will likely be a few showers and storms across the high
country, but not enough to cause significant concerns.

Better moisture returns for Wednesday through Friday, with
isolated to scattered afternoon showers and thunderstorms
expected. While storm motions would gradually pick up through the
week, there's enough moisture/instability around to maintain at
least a limited threat of flash flooding, especially across the
burn areas.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...Meier
SHORT TERM...RJK
LONG TERM....Hiris
AVIATION...Meier
HYDROLOGY....RJK/Hiris
Hazardous weather outlook, Aug 19, 9:23 AM MST, 3 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1023 AM MDT Mon Aug 19 2024

COZ030>051-201630-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1023 AM MDT Mon Aug 19 2024

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Thunderstorms are likely this afternoon and early evening. Some
storms may be severe over the plains with large hail greater than
an inch and strong winds to 60 mph.

Heavy rainfall is possible which could lead to flash flooding,
especially in flood prone alpine burn areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Warm weather will continue through the week with highs in the low
to mid 90s most afternoons. Drier weather is expected for
Tuesday with isolated thunderstorms. Moisture increases again for
Wednesday through Friday with at least scattered thunderstorms
expected each afternoon and evening. A drier trend is expected
again for the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight, but
reports of heavy rain and severe weather will be appreciated.

Meier/Gimmestad

In the hours before

Special weather statement, Aug 19, 11:17 AM MST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Denver CO
1217 PM MDT Mon Aug 19 2024

COZ041-045-046-191900-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-Central and East Adams and Arapahoe Counties CO-
1217 PM MDT Mon Aug 19 2024

...LANDSPOUTS WILL BE POSSIBLE ACROSS NORTH CENTRAL ELBERT AND
EASTERN ARAPAHOE COUNTIES THROUGH 100 PM MDT...

At 1214 PM MDT, Doppler radar was tracking a boundary capable of
producing a landspout tornado along a line extending from 4 miles
southeast of Deer Trail to 8 miles northeast of Peyton, or along a
line extending from 26 miles northwest of Limon to 30 miles
northeast of Colorado Springs. Movement was east at 5 mph.

HAZARD...Landspouts.

SOURCE...Radar indicated.

IMPACT...Landspout tornadoes can damage mobile homes, roofs,
         vehicles, and trees. Outdoor objects may be tossed about.

Locations impacted include...
Simla, Deer Trail, and Agate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If a tornado is spotted seek shelter inside a sturdy building.

&&

LAT...LON 3913 10406 3913 10441 3943 10415 3975 10417
      3974 10387 3911 10401 3911 10405
TIME...MOT...LOC 1814Z 267DEG 3KT 3958 10397 3913 10440

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

RPK
Special weather statement, Aug 19, 11:35 AM MST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Denver CO
1235 PM MDT Mon Aug 19 2024

COZ041-191900-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
1235 PM MDT Mon Aug 19 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL ELBERT COUNTY THROUGH
100 PM MDT...

At 1234 PM MDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout tornado 4 miles northwest of Ramah,
or 27 miles west of Limon, moving east at 15 mph.

HAZARD...Landspouts, wind gusts up to 50 mph, and penny size hail.

SOURCE...Radar indicated.

IMPACT...Landspout tornadoes can damage mobile homes, roofs,
         vehicles, and trees. Outdoor objects may be tossed about.
         Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Simla.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If a tornado is spotted seek shelter inside a sturdy building.

&&

LAT...LON 3930 10429 3930 10413 3927 10416 3926 10416
      3927 10413 3925 10411 3927 10409 3923 10405
      3924 10403 3923 10399 3922 10400 3913 10401
      3913 10432
TIME...MOT...LOC 1834Z 259DEG 14KT 3918 10420

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

RPK
Special weather statement, Aug 19, 12:21 PM MST, 43 minutes before
Special Weather Statement
National Weather Service Denver CO
121 PM MDT Mon Aug 19 2024

COZ041-043>046-192000-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
Central and South Weld County CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-Morgan County CO-
Central and East Adams and Arapahoe Counties CO-
121 PM MDT Mon Aug 19 2024

...LANDSPOUTS WILL BE POSSIBLE ACROSS NORTH CENTRAL ELBERT...EASTERN
ARAPAHOE...SOUTHWESTERN MORGAN AND EASTERN ADAMS COUNTIES THROUGH
200 PM MDT...

At 119 PM MDT, Doppler radar was tracking a boundary capable of
producing a landspout tornado along a line extending from 4 miles
south of Wiggins to 10 miles north of Simla, or along a line
extending from 15 miles southwest of Fort Morgan to 24 miles west of
Limon. Movement was east at 10 mph.

HAZARD...Landspouts.

SOURCE...Radar indicated.

IMPACT...Landspout tornadoes can damage mobile homes, roofs,
         vehicles, and trees. Outdoor objects may be tossed about.

Locations impacted include...
Deer Trail, Hoyt, Leader, and Byers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If a tornado is spotted seek shelter inside a sturdy building.

&&

LAT...LON 4017 10387 3927 10398 3927 10426 4019 10425
TIME...MOT...LOC 1919Z 267DEG 10KT 4016 10406 3929 10415

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

RPK
Special weather statement, Aug 19, 12:54 PM MST, 10 minutes before
Special Weather Statement
National Weather Service Denver CO
154 PM MDT Mon Aug 19 2024

COZ044-045-049-192030-
Washington County CO-Morgan County CO-
Central and East Adams and Arapahoe Counties CO-
154 PM MDT Mon Aug 19 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MORGAN...WESTERN
WASHINGTON AND NORTHEASTERN ADAMS COUNTIES THROUGH 230 PM MDT...

At 154 PM MDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout tornado 4 miles north of Shamrock,
or 21 miles south of Fort Morgan, moving east at 15 mph.

HAZARD...Landspouts, wind gusts up to 50 mph, and penny size hail.

SOURCE...Radar indicated.

IMPACT...Landspout tornadoes can damage mobile homes, roofs,
         vehicles, and trees. Outdoor objects may be tossed about.
         Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Gary, Twelve-Mile Corner, Shamrock, Woodrow, and Adena.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If a tornado is spotted seek shelter inside a sturdy building.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern Colorado.

&&

LAT...LON 3984 10394 4010 10393 4011 10356 3984 10356
TIME...MOT...LOC 1954Z 267DEG 13KT 3995 10384

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

RPK

The radar

The Denver radar (KFTG), 62 km away, was scanning. The volume nearest the first event began at 20:04 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 thunderstorm wind, 2 tornado, 2 flash flood. Local standard time, as filed.

Tornado, Adams

When
August 19, 1:04 PM MST to 1:07 PM MST
Where
Adams County, 1.06 mi W of Shamrock to 0.5 mi W of Shamrock
Rating
EFU
Path length
0.56 mi
Path width
20 yd
Reported by
Storm Chaser
Coordinates
39.890, -103.830

Landspout tornado. Estimated to be 4-5 miles south/southeast of Prospect Rd and CR 152 in eastern Adams County. The tornado occurred over an open field with no damage.

Hail, Elbert

When
August 19, 1:21 PM MST to 1:24 PM MST
Where
Elbert County, 3.45 mi N of Matheson
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.220, -103.980

The report came from Mping.

Tornado, Adams

When
August 19, 1:55 PM MST to 2:01 PM MST
Where
Adams County, 11.24 mi SSE of Leader to 10.99 mi SSE of Leader
Rating
EFU
Path length
0.66 mi
Path width
25 yd
Reported by
Trained Spotter
Coordinates
39.751, -103.974

Multiple spotters have confirmed location. Tornado lasted about 5-6 minutes. It remained nearly stationary for about 2 minutes, then slowly drifted westward.

Thunderstorm Wind, Adams

When
August 19, 2:00 PM MST to 2:02 PM MST
Where
Adams County, 8.31 mi S of Shamrock
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
39.770, -103.800

Thunderstorm Wind, Adams

When
August 19, 2:02 PM MST to 2:05 PM MST
Where
Adams County, 8.46 mi SSE of Shamrock
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.780, -103.740

Large tree limb, 6 inches in diameter, snapped. Marble hail and torrential rain.

Flash Flood, Elbert

When
August 19, 2:35 PM MST to 4:15 PM MST
Where
Elbert County, 5.21 mi WNW of Simla to 5.16 mi W of Simla
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.186, -104.125

County Roads department has closed CR 117 from Highway 86 south to CR 90. Reed Springs Creek is over the road.

Hail, Elbert

When
August 19, 2:39 PM MST to 2:41 PM MST
Where
Elbert County, 7.77 mi SSE of Matheson
Measured
0.75 in hail
Reported by
Public
Coordinates
39.060, -103.950

The report came from Mping.

Flash Flood, Adams

When
August 19, 4:06 PM MST to 5:36 PM MST
Where
Adams County, 10.73 mi SSE of Shamrock to 10.41 mi SSE of Shamrock
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.739, -103.763

US Highway 36 closed, due to hail accumulation and water on road.

Hail, Elbert

When
August 19, 4:31 PM MST to 4:34 PM MST
Where
Elbert County, 6.15 mi NNE of Kutch
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
38.980, -103.820

Thunderstorm Wind, Morgan

When
August 19, 4:43 PM MST to 4:44 PM MST
Where
Morgan County, 13.09 mi NNE of Weldona
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
40.520, -103.860

Delete.

Hail, Morgan

When
August 19, 5:10 PM MST to 5:12 PM MST
Where
Morgan County, 8.91 mi WNW of Balzac
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
40.480, -103.600

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2024Every state in 2024This day in weather historyThe tornado archive for Colorado, 2024Warnings in Colorado, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1199019, 1199020, 1199022, 1199023, 1199024, 1199025, 1199026, 1199027, 1199028, 1199030, 1199029.